Health Advice

/

Health

Five ways to correct your posture that won't cost you a thing

By Keith Roach, M.D. on

DEAR DR. ROACH: Now that working from home has become very commonplace, I've noticed a lot of people raving about posture correcting devices. They seem particularly popular with social media influencers, but some media companies frequently feature them in their articles with links to shopping platforms for you to buy them without consulting with a medical professional. Some of them are quite expensive!

I have chronic pain and it is exacerbated by my poor posture. Are these devices safe? If they are, is there any evidence they work? -- N.F.E.

ANSWER: The rationale for wearable posture correcting devices is sound. Many people are developing problems in the cervical spine, perhaps related to the positioning our heads relative to the screens we spend so much time in front of. The abnormal positions may increase the risk of small tears in the muscles, leading to muscle spasm and discomfort.

As you say, there are many devices that show they can be accurate at determining when a person has poor posture. The devices then alert the person through a variety of means, to change their posture. Some short-term data show that people can improve their posture. Unfortunately, there are no long-term data showing that they are effective. I was unable to find any harms associated with the devices.

Until there are good studies showing effectiveness, I think you would be better off improving strength and flexibility with some regular exercises. Keeping your computer screen at eye level, having a chair that supports your lumbar spine, and sitting with your feet on the floor are all helpful. Maybe most important is taking breaks from your devices from time to time. None of those cost money.

DEAR DR. ROACH: My healthy, active 58-year-old daughter sustained a bicycle accident in June, with "road rash" and a finger fracture. A spot on her face appeared infected, and she was treated with clindamycin. She began running a fever, which lasted two weeks. Stool specimens revealed C. diff. She was taken off clindamycin and put on vancomycin. Three days ago, she developed swelling in right foot, and an ultrasound study revealed clots. She was started on Eliquis. What caused the blood clots? -- C.E.

ANSWER: Blood clots in the deep veins -- deep vein thrombosis, or DVTs for short -- can have many causes, such as prolonged immobility, surgery, and medicines (especially estrogens). However, some people get them even with no particular risks. In this case, the hematologist will usually look for underlying causes, such as protein C or S deficiency or the factor V Leiden mutation. These need treatment because they cause symptoms of swelling, but also because they can break off and go to the lungs, which is a life-threatening condition called pulmonary embolism.

 

One less-well-known risk factor for DVTs is Clostridioides difficile infection, which is an overgrowth of a bacteria that often lives in the colon, but which is normally kept in check by the other, healthy bacteria. When antibiotics -- especially amoxicillin and clindamycin, but almost any antibiotic can do it -- kill the healthy bacteria, the C. diff can take over, causing fever and often bloody diarrhea. C. diff nearly doubles the risk of developing a DVT, although the mechanism why isn't precisely known.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2021 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

John Cole Luann John Darkow The Pajama Diaries Non Sequitur Randy Enos